Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Memphis, TN

March 20, 2004Dunklin County, Missouri; Clay County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 20, 2004, 10:48 AM CST for Dunklin County, Missouri; Clay County, Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 10:48 AM CST (16:48 UTC)
Expired
Mar 20, 2004, 11:15 AM CST
In force
27 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Clay County, AR, Dunklin County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS54 KMEG 201648
SVRMEM
ARC021-MOC069-201715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1048 AM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST CLAY COUNTY IN EASTERN ARKANSAS
  NORTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1115 AM CST

* AT 1048 AM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9
  MILES WEST OF GLENNONVILLE...MOVING EAST AT 65 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1115 AM CST INCLUDE...
  GLENNONVILLE...POLLARD...
  CAMPBELL...ST. FRANCIS...
  MALDEN...HOLCOMB...
  CLARKTON...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...MOVE TO A STURDY SHELTER

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3662 9019 3645 9031 3630 8996 3663 8995

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 10:15 AM CST, 33 minutes earlier.

Area forecast discussion, Mar 20, 10:15 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1015 AM CST SAT MAR 20 2004

.DISCUSSION...

A LINE OF THUNDERSTORMS HAS DEVELOPED FROM S INDIANA TO SE MO
INTO NC AR. ALSO SHOWERS HAVE FORMED IN NE AR AND CENTRAL AR. ALL
THIS ACTIVITY IS HEADED OUR WAY. THE FRONT CAUSING ALL THIS WILL
MOVE SOUTHEAST INTO THE AREA THIS AFTERNOON AND GO ON THROUGH
SOUTHERN COUNTIES THIS EVENING.

POTENTIAL FOR SEVERE STORMS STILL REMAINS...WITH LARGE HAIL AND
SOME WIND STORMS BEING THE GREATEST THREAT.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

WER
Hazardous weather outlook, Mar 20, 5:00 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CST SAT MAR 20 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
500 AM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE MID SOUTH THIS AFTERNOON AND
EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AND
A FEW STORMS COULD BECOME SEVERE. THE GREATEST RISK OF SEVERE
STORMS WILL BE ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST
TENNESSEE AND EXTREME NORTHERN MISSISSIPPI. THE TIME OF GREATEST
THREAT WILL BEGIN FROM 1 PM TO 4 PM ACROSS NORTHERN SECTIONS OF THE
MID SOUTH...INCLUDING JONESBORO...DYERSBURG AND PARIS. EXPECT THE
THREAT TO SHIFT SOUTH TO MEMPHIS...BOLIVAR AND SAVANNAH FROM 4
PM TO 7 PM. THE MAIN THREAT WILL BE HAIL WITH PERHAPS SOME DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:53 PM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi52 min
Mar 20, 1:04 PM CSTSevere Thunderstorm WarningMEGPoinsett41 min
Mar 20, 3:40 PM CSTSevere Thunderstorm WarningMEGMississippi50 min
Mar 20, 3:44 PM CSTSevere Thunderstorm WarningMEGClay46 min
Mar 20, 4:33 PM CSTSevere Thunderstorm WarningMEGCrittenden42 min
Mar 20, 4:48 PM CSTSevere Thunderstorm WarningMEGGreene27 min
Mar 20, 5:38 PM CSTFlash Flood WarningMEGCrittenden2 hr
Mar 20, 5:47 PM CSTSevere Thunderstorm WarningMEGCrittenden28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.